Stomach issue

Have reduced to 10 mg Pred as I wait to see Rheumi mid July. All was 'well' with this and Lansoprazole 30 mg but past week I have developed horrible (although painless) diarrehea. Can't get to see my reg GP, is it worth going in to ask whoever is covering if I can change stomachs meds? I'm on uncoated pred, and read some posts about maybe Omeprazole or other stomache coaters. I like idea of no meds, just yogurt but worry it go thru me. Or could I get a lower dose of Lansoprazole; I didn't see this coming as thought after more than two months on regime, there wouldn't be an issue, but does the stuff build up in one's system? Any advice gratefully received! (Sorry should add PMR only diagnosed late April)

9 Replies

oldestnewest
  • My rheumy took me off both Lansoprazole and Omeprazole due to one causing diarrhoea and the other, stomach pain. He wasn't a bit concerned about me not taking any such medication.

    I did, however, always take the enteric-coated Prednisolone, only adding in the uncoated 1mg pills when tapering at the low doses.

    I ate a daily 'live' (probiotic) yoghurt with my breakfast to help line my tummy before taking the Pred and never had any further stomach issues throughout 6.5 years on steroids in spite of starting at a high dose of 40mgs.

  • Thanks Celtic I'll see what they say.

  • hi Mousebar

    Like you , I've had recent reactions to PPI drugs even though I had been taking them for a while and thought I was tolerating them. I started on Lanzoprazole in January and had to stop in April after developing diarrhoea. Was then prescribed Omeprazole which seemed fine until I suddenly had uncontrollable diarrhoea a couple of weeks ago. After posting on here and receiving quite a few responses about intolerance to these type of drugs I have stopped taking them and have been eating probiotic yogurt with breakfast when I take my uncoated pred. Digestive system seems fine again now and I can leave the house with confidence!

    I have a review of my preds later this month and may discuss with GP about having the enteric coated type to provide more stomach protection.

    Hope your situation improves soon.

    Linda

  • Hi Linda, many thanks. I'm just back from GP, she's agreed to drop me from 30 to 15 mg Lanzoprazole to see if that helps (there is a question as to whether I have a low-level viral infection; if things don't improve, I'm to rtn to get a stool culture to see if it's bacterial). We discussedcoated pred but she was adament re: 'long term' Pred users need protection against gastric ulcer etc. I'll see how this goes as I've never had stomach issues in my life. It's hard always seeming to have to 'push back' against my GP but it's such a witches brew of drugs and I just operate a 'less is better' option; unless I've pain, I don't want drugs! I also had to push back on another attempt to get me on AAs (DEXA scan showed v borderline 'oesteopenia'); can you imagine, like I'd want to start another drug at this point!!

    Again, many thanks, this forum keeps me sane.

  • There is an older drug used to be called Zantac, now called Ranitidine - it is miles better than both Omo and Lanzo.

    I have never heard of anyone having problems with that one at all.

    Reducing Lanzo rarely solves the problem and read the side effects on the paper that comes with the drugs.

    PS Tell your GP, that you now know of one person who had GCA for 5 years, started on 60mg of pred and never took a PPI (stomach protection) at all. I have now been off pred for nearly 4 years and still have no stomach problems.

    Had no gastric problems and always took enteric coated pred and then when on lower doses took non-enteric coated.

    You can also tell her, there is no difference in price between enteric and no enteric coated. In fact when NHS England made the edict that non-enteric coated should be used as they were cheaper than enteric coated, guess what the price on non-enteric went up.

    PPS I did operate a less is better, I flatly refused to take anything that was a 'just in case' . I said, if and when I get a side effect, we will deal with it. I did get some and they were dealt with at the time.

    I just love it, pred as 82 known side effects, then they add other drugs to protect you from those side effects and guess what they with come with their side effects. I did the math. But and I mean but, it is an entirely personal decision and I am not recommending anyone does that, we are all different.

  • Thanks Sambucca, that's really helpful. I think Drs dislike access to patient forums (I don't say that's where I'm getting my info but they know/suspect!), but frankly for me it's the cumulative, lived experience of loads of actual patients which is invaluable, as I certainly don't get much from the GP!

    I'll see how I go, fingers xd it is a weird virus that needs to pass but I give it no more than 1 wk and I'm back asking for coated Pred. Many thanks again,

  • I have had similar problems with my stomach and reaction to PPIs. GP agreed to give me Ranitidine but that seems to cause more pain! She refuses to prescribe enteric coated pred so I bought some empty enteric capsules and take my pills in those.

  • Thanks Whisper, I didn't know such a thing existed!

  • Should have added, the edict stopped using enteric coated, GPs then issued PPI's which cost double the enteric coated. I despair.

You may also like...